What is Seroquel withdrawal?
Quetiapine, also known by its brand name Seroquel, belongs to a class of medications called antipsychotics. It is widely prescribed for a variety of approved and off-label uses including anxiety, psychosis, insomnia, and depression. It has mood-stabilizing properties, so it is sometimes used for the treating of bipolar disorder or mood lability.
If you stop taking Seroquel abruptly, it is important to know that there have been rare reports of mild or severe Seroquel withdrawal symptoms. Some of these symptoms may include nausea, vomiting, or restlessness. In rare cases, people have experienced abnormal movements known as withdrawal dyskinesia.
What Is Withdrawal?
Withdrawal is a term used to describe a collection of symptoms that occur as a result of a substance abruptly leaving your body. The symptoms are unique to the substance but may be similar to the withdrawal symptoms of other substances in the same class.
The impact of withdrawal symptoms depends on the substance you are withdrawing from, as well as how heavily you used the substance and for how long. Withdrawal symptoms from caffeine, for instance, might be unpleasant, but they usually do not lead to serious medical consequences.
In some cases, though, withdrawal from a substance might be dangerous or even lethal. Withdrawal from drugs such as benzodiazepines requires medical supervision. Withdrawal from Seroquel may require medical supervision as well, especially for any psychological symptoms that may occur.
Withdrawal Does Not Mean Addiction
Withdrawal is a biological response that results from stopping the use of a substance to which your body has become accustomed. The term withdrawal is often stigmatized because of its association with addiction. Withdrawal implies that your body has become physiologically dependent on something, but does not automatically imply the disease of addiction.
Like withdrawal, addiction means that your body has become dependent on a substance. However, addiction creates psychological effects that make someone willing to engage in risky behaviors to obtain or use the substance despite negative consequences.
Just because you can withdraw from a substance does not automatically mean that it is addictive. It should be noted, however, that there are reported cases where Seroquel does have the potential to be misused.
Signs and Symptoms of Seroquel Withdrawal
Studies have indicated that abrupt discontinuation of Seroquel can result in withdrawal symptoms. These Seroquel withdrawal symptoms include:
- Excessive sweating
- Increased heart rate
Some people experience abdominal pain, diarrhea, or muscle rigidity. Other psychological features of withdrawal include irritability, agitation, and restlessness. A rare consequence of suddenly stopping Seroquel is withdrawal dyskinesia which is characterized by abnormal, involuntary movement of the upper body or facial muscles.
Duration of Seroquel Withdrawal Symptoms
Seroquel withdrawal symptoms can last anywhere from a few hours to several weeks. Those symptoms that last beyond six weeks are classified as persistent post-withdrawal symptoms. In a study looking at reactions related to stopping a wide variety of psychotropic medications currently on the market, 48% of participants experienced some withdrawal symptoms, even if some were quite mild. Seroquel withdrawal is thought to be considerably rarer than this percentage.
Efforts to quantify the prevalence of Seroquel withdrawal are limited by the fact that it is uncommon. It becomes difficult to conduct in-depth studies about Seroquel withdrawal when there are so few cases to study. Additionally, it’s hard to determine how likely Seroquel withdrawal will occur for any given person. Many publications that discuss Seroquel withdrawal are not looking at a large population of patients. Rather, these studies take a deep dive into one specific case. While this type of study is valuable, it does not apply to the general population
Seroquel Withdrawal Timeline
Seroquel withdrawal can be divided into three main categories based on when the phases are likely to appear following abrupt interruption of use.
Phases of Seroquel Withdrawal
- New withdrawal
- Rebound withdrawal
- Persistent post withdrawal disorder
New withdrawal symptoms typically set in approximately one to four days after a person’s last usage of Seroquel or other psychotropic medications. These symptoms can include nausea, abdominal pain, sleep disturbances, and other symptoms mentioned above. The intensity of the symptoms depends on the individual, the length of time the drug was used, and the dosage. These symptoms are short-lasting and reversible. Typically the person is mostly recovered within a week. However, some symptoms may persist, perhaps with less intensity, for up to six weeks.
Rebound Seroquel withdrawal symptoms can also occur within the one to four-day period. However, these symptoms may not be “withdrawal,” but a rebound or re-emergence of the underlying symptoms the medication was treating. Sometimes, the rebound symptoms are more severe than the original symptoms present.
Persistent Post-Withdrawal Disorder
The persistent post-withdrawal disorder is when the symptoms of withdrawal persist past the six-week mark.
Coping and Relief
Sometimes, other medications can be used to ease potential Seroquel withdrawal symptoms. Discuss strategies to manage any Seroquel withdrawal symptoms with a doctor.
Generally, doctors will advise over-the-counter (OTC) treatment for symptomatic relief. They may suggest that you take ibuprofen, aspirin, or acetaminophen to treat symptoms like headaches. For significant cases of nausea, a doctor may prescribe a stronger medication such as Zofran (ondansetron).
Natural remedies like ginger extract can help relieve nausea and vomiting that often occur during withdrawal. Some people experience side effects from ginger including upset stomach and indigestion. Talk to a doctor before supplementing with ginger to be sure it won’t interact with any medications you’re taking.
Checking in With Your Doctor
In some cases, psychotic symptoms may return after stopping antipsychotic medication. Your prescribing doctor or psychiatrist will likely check in with you regularly after you discontinue your medication to be sure any psychological symptoms are managed.
Warnings for Seroquel Withdrawal
Because of the potential implications of stopping Seroquel abruptly, the process should always be overseen by a medical professional. Ideally, the medication should be tapered with a planned, incremental lowering of the dosage taken over the course of months. There should also be periodic assessments of what you experience as your Seroquel dosage is lowered.
If you are taking Seroquel and are considering discontinuation, discuss your options with a doctor. Avoid acting independently regarding your dosages, even if you feel that it is no longer necessary. There is now consensus among clinicians that if used for longer than several weeks, most psychotropic medications can potentially lead to some form of withdrawal.
This should not rule out the use of these medications, but it does mean that careful consideration and frank discussions with a doctor should be part of the process of initiating treatment of medications like Seroquel.
Long-Term Treatment for Seroquel Addiction
If you are struggling with what feels like problematic use of Seroquel or another medication, you should know that many rehabilitation and supervised detoxification facilities like We Level Up California accept patients who are withdrawing from prescribed medication.
There is increasing recognition that misuse of prescribed drugs is just as debilitating as the use of illicit drugs. Some facilities also help offer emotional and medical support for those who are biologically dependent on Seroquel and wish to safely come off of it.
Reclaim Your Life From Seroquel Withdrawal and Addiction
We Level Up California can provide to you, or someone you love, the tools to recover from Seroquel withdrawal with professional and safe detox. Feel free to call us to speak with one of our counselors. We can inform you about this condition by giving you relevant information. Our specialists know what you are going through. Please know that each call is private and confidential.
 National Library of Medicine. Quetiapine.
 National Institute on Drug Abuse. Is there a difference between physical dependence and addiction?
 Monahan K, Cuzens-Sutton J, Siskind D, Kisely S. Quetiapine withdrawal: A systematic review. Aust N Z J Psychiatry. 2020;4867420965693.
 National Library of Medicine. Ondansetron.